Translator Disclaimer
2012 Ideal boundaries of pseudo-Anosov flows and uniform convergence groups with connections and applications to large scale geometry
Sérgio Fenley
Geom. Topol. 16(1): 1-110 (2012). DOI: 10.2140/gt.2012.16.1

Abstract

Given a general pseudo-Anosov flow in a closed three manifold, the orbit space of the lifted flow to the universal cover is homeomorphic to an open disk. We construct a natural compactification of this orbit space with an ideal circle boundary. If there are no perfect fits between stable and unstable leaves and the flow is not topologically conjugate to a suspension Anosov flow, we then show: The ideal circle of the orbit space has a natural quotient space which is a sphere. This sphere is a dynamical systems ideal boundary for a compactification of the universal cover of the manifold. The main result is that the fundamental group acts on the flow ideal boundary as a uniform convergence group. Using a theorem of Bowditch, this yields a proof that the fundamental group of the manifold is Gromov hyperbolic and it shows that the action of the fundamental group on the flow ideal boundary is conjugate to the action on the Gromov ideal boundary. This gives an entirely new proof that the fundamental group of a closed, atoroidal 3–manifold which fibers over the circle is Gromov hyperbolic. In addition with further geometric analysis, the main result also implies that pseudo-Anosov flows without perfect fits are quasigeodesic flows and that the stable/unstable foliations of these flows are quasi-isometric foliations. Finally we apply these results to (nonsingular) foliations: if a foliation is R–covered or with one sided branching in an aspherical, atoroidal three manifold then the results above imply that the leaves of the foliation in the universal cover extend continuously to the sphere at infinity.

Citation

Download Citation

Sérgio Fenley. "Ideal boundaries of pseudo-Anosov flows and uniform convergence groups with connections and applications to large scale geometry." Geom. Topol. 16 (1) 1 - 110, 2012. https://doi.org/10.2140/gt.2012.16.1

Information

Received: 22 May 2009; Revised: 18 April 2011; Accepted: 3 February 2010; Published: 2012
First available in Project Euclid: 20 December 2017

zbMATH: 1279.37026
MathSciNet: MR2872578
Digital Object Identifier: 10.2140/gt.2012.16.1

Subjects:
Primary: 37C85, 37D20, 53C23, 57R30
Secondary: 37D50, 57M50, 58D19

Rights: Copyright © 2012 Mathematical Sciences Publishers

JOURNAL ARTICLE
110 PAGES


SHARE
Vol.16 • No. 1 • 2012
MSP
Back to Top